SciELO - Scientific Electronic Library Online

 
vol.81 suppl.3Granulomatous rosacea: case report - a therapeutic focusMartorell's hypertensive ulcer: case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

Share


Anais Brasileiros de Dermatologia

On-line version ISSN 1806-4841

An. Bras. Dermatol. vol.81  suppl.3 Rio de Janeiro Sept./Oct. 2006

http://dx.doi.org/10.1590/S0365-05962006000900017 

CASE REPORT

 

Sweet's syndrome on surgical scar*

 

 

Isadora Cavalcanti RamosI; Cláudio Tudech WieringII; Antônio José TebcheraniIII; Ana Paula Galli SanchezIV

ISpecialist in Internal Medicine; Resident in Dermatology at the Complexo Hospitalar Padre Bento de Guarulhos - Guarulhos (SP), Brazil
IISpecialist in Plastic Surgery; Plastic Surgery Assistant Physician of the Division of Dermatology, Complexo Hospitalar Padre Bento de Guarulhos - Guarulhos (SP), Brazil
IIIMaster's degree in Dermatopathology; Specialist in Pathology; Head of the Dermatopathology Laboratory of the Division of Dermatology, Complexo Hospitalar Padre Bento de Guarulhos - Guarulhos (SP), Brazil
IVMaster's degree in Science; Specialist in Dermatology; Assistant physician of the Division of Dermatology, Complexo Hospitalar Padre Bento de Guarulhos - Guarulhos (SP), Brazil

Mailing address

 

 


ABSTRACT

Sweet's syndrome is a rare dermatosis, characterized by acute tender erythematous plaques or nodules. The case of a 55-year old woman with a skin lesion compatible with Sweet's syndrome surrounding a surgical scar on the face, after removing an actinic keratosis lesion, and using dipyrone is reported. The reported case points to the possibility of the occurrence of Köebner phenomenon in Sweet's syndrome, probably triggered by the use of dipyrone.

Keywords: Dipyrone; Surgery; Sweet's syndrome; Wounds and injuries


 

 

INTRODUCTION

Sweet's syndrome, also called febrile acute neutrophilic dermatosis, was first reported by Robert Sweet in 1964.1 It is characterized by the acute appearance of erythematous-edematous plaques or nodules, which may be covered by blisters and ulcers. The lesions occur mostly in the trunk, limbs, face and neck.2 Although occurring in the patients described by Sweet,1 fever and peripheral leukocytosis are not common findings. Other extra-cutaneous signs include arthralgia, arthritis, conjunctivitis, episcleritis, oral and genital ulcers, pulmonary infiltrate, hepatitis, proteinuria and renal failure.2 On histopathology, dermal edema and diffuse neutrophilic infiltrate, with no vasculitis, are found. This disorder has been reported in the literature associated to several infectious, inflammatory and neoplastic diseases, and to the use of medications.2 A case of Sweet's syndrome associated to the use of dipyrone and showing Köebner phenomenon due to surgical trauma is presented.

 

CASE REPORT

A 55 year-old woman had a history of a tender lesion on the face for three days. A 6x4 cm, edematous and erythematous plaque surrounding a surgical scar in the right malar region (Figure 1) was seen. Although she had used cephalexin for seven days, it did not disappear. In the two weeks prior, she had undergone the removal of actinic keratosis in that site, and had used dipyrone for analgesia, despite having previous occurrence of Sweet's syndrome, 10 years prior, triggered by the use of the same medication. Conjunctivitis was the only constitutional symptom. Complete blood count, erythrocyte sedimentation rate, liver function tests, electrolytes, creatinine, urea and urine analysis were all within normal limits. Histopathological examination of the lesion showed neutrophilic inflammatory infiltrate, vasodilatation and dermal edema resembling the findings of Sweet's syndrome. The patient discontinued dipyrone and cephalexin, when oral steroids were started. The skin lesions began to subside 48 hours after this treatment was instituted (Figure 2), and the patient has been asymptomatic ever since.

 

 

 

 

DISCUSSION

In 1986, Su and Liu defined the diagnostic criteria for Sweet's syndrome.3 They determined that two major and two minor criteria ought to be present for its diagnosis. The two major criteria are the abrupt appearance of tender plaques or nodules and the neutrophilic dermal infiltrate with no signs of vasculitis. The minor criteria are fever or preceding infection; constitutional signs including fever, arthralgia, conjunctivitis or malignancy; leukocytosis and good response to the use of steroids, but not to antibiotics. In 1986, Von den Driesh et al. suggested adding increased erythrocyte sedimentation rate to the list of minor criteria.4 The patient described here meets the diagnostic criteria. The clinical and histopathological features are compatible with the major criteria, and conjunctivitis and the excellent therapeutic response to steroids are compatible with the minor criteria.

Sweet's syndrome is a likely hypersensitivity reaction to viral, bacterial, tumor antigens or to external stimuli.5,6 Since its original description, it has been associated to infections; vaccines; malignancies, as well as to auto-immune and inflammatory diseases, such as ulcerative colitis and sarcoidosis.6-8 Among malignancies, the most commonly associated are the hematological ones, especially acute myeloid leukemia.2 Some cases triggered by hydralazine, sulphamethoxazole-trimethoprin, celecoxib, oral contraceptives and granulocyte colony stimulating factor have been reported.8

In 1975, Guanawardena et al. observed that Sweet's syndrome may display the Köebner phenomenon, with reports of lesions occurring in photoexposed areas, lesions triggered by chemical irritation and by mechanical trauma (in venopuncture and pressure areas).3,9 In 1983, Hams and Saurat suggested that lesions in vaccination and wound sites occurred due to an abnormal neutrophilic response to traumatic stimuli.10 In the case presented above, a surgical scar was the site of the lesion, corroborating the findings in the literature.

The patient described had no associated malignancy or para-inflammatory condition, but it is likely that the ingested dipyrone caused the lesion to appear, installed over a surgical scar. The patient reported a previous occurrence triggered by medication containing dipyrone, which improved when dipyrone was stopped and systemic steroids started. Taking into account the many different presentations of this condition, one may conclude that a wide spectrum of endogenous and exogenous influences may trigger this still unknown pathological process. The authors stress that the Köelner phenomenon may occur in Sweet's syndrome, as well as that medications may not be disregarded as causing this dermatosis.

 

ACKNOWLEDGEMENT

Alessandra Torres Nogueira, specialist in Dermatology, physician working at the Division of Dermatology, Complexo Hospitalar Padre Bento de Guarulhos, contributed with the diagnosis of the patient.

 

REFERENCES

1. Sweet RD. An acute febrile neutrophilic dermatosis. Br J Dermatol. 1964;76:349-56.        [ Links ]

2. Fett DL, Gibson LE, Su WPD. Sweet's syndrome: systemic signs and symptoms and associated disorders. Mayo Clin Proc. 1995;70:234-40.        [ Links ]

3. Su WPD, Liu HH. Diagnostic criteria for Sweet's syndrome. Cutis. 1986;37:167- 74.        [ Links ]

4. Von den Driesch P, Gomes RS, Kiesewettwe F, Hornstein OP. Sweet's syndrome: clinical spectrum and associated conditions. Cutis.1989;44:193-200.        [ Links ]

5. Greer JM, Rosen T, Tschen JA. Sweet's syndrome with an exogenous cause. Cutis. 2002;51:112-4.        [ Links ]

6. Von den Driesch P. Sweet`s syndrome (acute febrile neutrophilic dermatosis). J Am Acad Dermatol. 1994;31:535-56.        [ Links ]

7. Hommel L, Harms M, Saurat JH. The incidence of Sweet's syndrome in Geneva. A retrospective study of 29 cases. Dermatology. 1993;187:303-5.        [ Links ]

8. Fye KH, Crowley E, Berger TG, LeBoit PE, Connolly MK. Celecoxib-induced Sweet's syndrome. J Am Acad Dermatol. 2001;45:300-2.        [ Links ]

9. Guanawardena DA, Guanawardena KA, Ratnayaka RMRS, Vasanthanathan NS. The clinical spectrum of Sweet's syndrome (acute febrile neutrophilic dermatosis) - a report of eighteen cases. Br J Dermatol. 1975;92:363-73.        [ Links ]

10. Harms M, Saurat JH. Syndrome de Sweet. Dermatol Venereol. 1983;110:461-8.        [ Links ]

 

 

Mailing address:
Isadora Cavalcanti Ramos
Rua Canuto de Aguiar, 391, apto 600 - Meireles
60160-120 - Fortaleza - CE - Brazil
Tel/Fax: +55 85 326-1186 / +55 11 6440-4233
E-mail: isadoraramos@terra.com.br

Received on November 23, 2004.
Approved by the Consultive Council and accepted for publication on January 06, 2006.

 

 

* Work done at Complexo Hospitalar Padre Bento de Guarulhos - Guarulhos (SP), Brazil.
Conflict of interest: None